Tennessee, 2007

Drought in Tennessee, June 1 to 30, 2007

June 1 to 30, 2007 · NWS OHX · 39 events in 39 counties and zones

The Tennessee State Department of Agriculture has estimated the crop loss in the 100's of millions of dollars. Death of tissue is still progressing.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10 million
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

The Tennessee State Department of Agriculture has estimated the crop loss in the 100's of millions of dollars. Death of tissue is still progressing. The heat has increased the death process. Loss of inventory or sales will result in buyers going elsewhere. Tennessee may not recover from all of this for 5 to 8 years. Seed on trees have been killed, and this has limit replanting; dogwoods have lost 3 yrs out of their cycle.

Older dogwood trees are stressed but living at the moment. A lack of moisture, with a deficit of 12 inches, coupled with record heat at the moment, has stressed out vegetation. There is little irrigation potential across board.

The drought was in full swing by Mid-March, and by the end of June, many locations are running at least 10 inches below normal rainfall. All of Middle Tennessee has been classified in a drought with the southern tier of counties classified in a Severe Drought.

Cherry Creek Nursery in Cookeville has seen 40% of trees planted this spring die from lack of water. Cherry Creek Nursery lost one million dollars worth of Japanese maple trees to the late spring hard freeze. A vegetable farmer in Ridgetop, TN has been running pumps to move water to his fields for 16-hour days. This costs $300-500 a week. Some hard hit crops are winter wheat and hay, soybeans and tobacco. The first half of 2007 may be among the top five driest ever recorded in Middle Tennessee. The driest year was in 1941.

Many farmers are buying hay from other farmers at 3 times the normal price. Corn production was down 50 percent in Sumner County. Forage hay is 1/3 of what it should be. The poor hay production has affected the state's livestock sector. Poor pasture conditions and reduced hay production has caused farmers to sell off part of their herds.

State Department of Agricultural Commissioner Ken Givens said hay production is down 50-80 percent, and three-fourths of the state's pasture last week were rated in bad condition. The growth of soybeans and corn has been stunted.

Winter wheat yield is projected to be one half of last year's record yield, which brought in $42.6 million.

So far, agricultural losses in Coffee County has reached $10 million since the beginning of the drought.

Commercial wineries will have to rely on imported grapes. The late spring hard freeze and drought has dried up locally grown grapes. |About 30 commercial wineries produce between $7 and $8 million of wine each year, but the University of Tennessee's plant sciences professor David Lockwood expects an 80% crop loss this year.

On June 15, all Tennessee Counties were designated primary disaster areas because of losses caused by the drought. This would make qualified farm operators eligible for a low-interest emergency loans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 31, 8:19 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 31, 8:19 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
919 PM CDT THU MAY 31 2007

.UPDATE...
00Z BNA RAOB SHOWING MID LEVEL MOISTURE A LITTLE DEEPER THAN 12Z RUN.
STILL DRY BELOW 750 MBS. DOPPLER SHOWING STRAY SPRINKLES SCATTERED
FROM ABOUT MANCHESTER UP TO COOKEVILLE. LOOKING AT MOSAIC 0.5
REFLECTIVITY LOOP WHAT SHOWER ACTIVITY WAS OCCURRING FROM
TENNESSEE SOUTHWARD DISSIPATED QUITE RAPIDLY AFTER SUNSET.

CANT RULE OUT A SPRINKLE OR TWO OVERNIGHT IN THE MID STATE. LOOKS LIKE
HAZE WILL ALSO BE AROUND REDUCING VISIBILITIES...ESPECIALLY AFTER MIDNIGHT.

WILL UPDATE ZONES AND MENTION AND MENTION A 10 POP FOR A STRAY SHOWER.
ALSO WILL MENTION AREAS OF HAZE. THE HAZE MAY ACTUALLY MIX WITH
SMOKE OVER SOUTHERN MIDDLE TN NEAR THE ALABAMA BORDER.

ITS BEEN A DRY SPRING IN NASHVILLE. IN FACT IT IS THE 10TH DRIEST
SPRING ON RECORD AND THE DRIEST SINCE 1990. TOTAL RAINFALL FOR
MARCH, APRIL AND MAY IS 8.31 INCHES...WHICH IS 5.56 INCHES BELOW
NORMAL. THE DRY SPRING COMES ON THE HEALS OF A DRY WINTER IN WHICH
NASHVILLE MEASURED ONLY 8.57 INCHES OF RAIN. THIS PAST WINTER WAS
THE 19TH DRIEST ON RECORD IN NASHVILLE AND THE DRIEST SINCE
1985-1986 WHEN A MEAGER 4.76 INCHES OF RAIN FELL. WEATHER RECORDS
DATE BACK TO 1870 WHEN THE ARMY SIGNAL CORPS BEGAN KEEPING
RECORDS IN NASHVILLE.

BOBBY BOYD

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT THU MAY 31 2007/

DISCUSSION...FEW SHOWERS HAVE POPPED UP MAINLY OVER WEST
COUNTIES. WE WILL HAVE 10 POPS IN EVENING FORECAST...MOST ACTIVITY
WILL DISSIPATE WITH SUNSET. SHORTWAVE THAT HELPED PRODUCE MORNING
SHOWERS OVER THE AREA HAS MOVED AWAY AND NO OTHER SIGNIFICANT
FORCING IS EVIDENT. MORE HAZE/SMOKE WILL PROBABLY MOVE OUR WAY
OVERNIGHT INTO FRIDAY AS SOUTHEAST WINDS PREVAIL ACROSS THE REGION.

RAIN CHANCES FOR FRIDAY APPEAR TO BE NO HIGHER THAN TODAY. WE WILL
KEEP 20 PERCENT IN THE FORECAST...BUT THIS MAY BE TOO MUCH.
TEMPERATURES SHOULD REACH MID TO UPPER 80S WEST OF PLATEAU AS WARM
RIDGE PATTERN CONTINUES.

RIDGE WILL WEAKEN THIS WEEKEND...THEN AN UPPER TROUGH WILL CROSS
THE EASTERN STATES. DEEPER MOISTURE WILL INCREASE CHANCES FOR
SCATTERED RAIN...ESPECIALLY ON SUNDAY AS A WEAK FRONT APPROACHES
THE AREA. SHIFTING WINDS SHOULD IMPROVE THE SMOKE/HAZE CONDITIONS
OVER THE MID STATE THROUGH THE WEEKEND. UNFORTUNATELY...RAINFALL
WILL NOT BE SIGNIFICANT FOR MOST OF THE AREA. SOME SPOTS MAY
BENEFIT FROM DOWNPOURS...BUT THE DROUGHT WILL CERTAINLY CONTINUE.

UNFORTUNATELY...RAIN CHANCES DIMINISH AGAIN AFTER SUNDAY AS DRIER
AIR MOVES IN AND HEIGHTS RISE. TEMPERATURES WILL BE BRIEFLY DOWN
TO NORMAL LEVELS (LOWER 80S) SUNDAY AND MONDAY...THEN READINGS
RISE WELL THROUGH THE 80S AGAIN BY MIDWEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 4:30 AM CST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 31 2007

TNZ005>011-022>034-056>066-075-077>080-093>095-011030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 drought. Local standard time, as filed.

Drought, Bedford

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Bedford forecast zone
Reported by
Newspaper
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Benton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Benton forecast zone
Reported by
Newspaper
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Cannon

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cannon forecast zone
Reported by
Newspaper
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Cheatham

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cheatham forecast zone
Reported by
Newspaper
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Clay

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
Newspaper
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Davidson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Davidson forecast zone
Reported by
Newspaper
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Dekalb

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Newspaper
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Dickson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dickson forecast zone
Reported by
Newspaper
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Fentress

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Fentress forecast zone
Reported by
Newspaper
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Giles

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Giles forecast zone
Reported by
Newspaper
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Grundy

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Newspaper
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Hickman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Newspaper
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Houston

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Houston forecast zone
Reported by
Newspaper
Coordinates
36.286, -87.717 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Humphreys

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Humphreys forecast zone
Reported by
Newspaper
Coordinates
36.041, -87.776 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Jackson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Newspaper
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Lawrence

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Newspaper
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Lewis

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lewis forecast zone
Reported by
Newspaper
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Macon

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Macon forecast zone
Reported by
Newspaper
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Marshall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Newspaper
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Maury

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Maury forecast zone
Reported by
Newspaper
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Montgomery

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Newspaper
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Overton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Overton forecast zone
Reported by
Newspaper
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Perry

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Perry forecast zone
Reported by
Newspaper
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Pickett

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pickett forecast zone
Reported by
Newspaper
Coordinates
36.558, -85.075 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Putnam

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Putnam forecast zone
Crop damage
$300,000
Reported by
Newspaper
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

Owner of Cherry Creek Nursery in Cookeville said he lost 40% of the 25,000 trees to the drought.

Drought, Robertson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Robertson forecast zone
Reported by
Newspaper
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Rutherford

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rutherford forecast zone
Reported by
Newspaper
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Smith

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Smith forecast zone
Reported by
Newspaper
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Stewart

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stewart forecast zone
Reported by
Newspaper
Coordinates
36.501, -87.838 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Sumner

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Corn production was down 50 percent in Sumner County. Forage hay is about 1/3 of what it should be. Many farmers are buying hay from other farmers at 3 times the normal price.

Drought, Trousdale

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Trousdale forecast zone
Crop damage
$5,000
Reported by
Newspaper
Coordinates
36.392, -86.157 (the zone’s center; the record gives no point)

The drought has been impacting crops. See details in episode narrative. A hay fire on the Macon-Trousdale County Line on the property of Stanley Holder, across from Sundial Farm, caused Mr. Holder to lose 102 rolls of hay. The drought has caused a hay shortage, and rolls of hay have been selling in excess of $50 per roll. Dry conditions have exacerbated the danger of wildfire.

Drought, Van Buren

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
Newspaper
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Warren

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Warren forecast zone
Reported by
Newspaper
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Wayne

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Newspaper
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, White

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
White forecast zone
Reported by
Newspaper
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Williamson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Williamson forecast zone
Reported by
Newspaper
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Wilson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Newspaper
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

Drought, Coffee

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coffee forecast zone
Crop damage
$10 million
Reported by
Newspaper
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Agricultural losses in Coffee County so far because of the drought is $10 million.

Drought, Cumberland

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cumberland forecast zone
Reported by
Newspaper
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Drought impacting crops. See details in episode narrative.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26243, 26252, 26253, 26266, 26267, 26269, 26274, 26284, 26289, 26295, 26299, 26304, 26307, 26309, 26314, 26315, 26317, 26318, 26319, 26321, 26322, 26323, 26325, 26326, 26328, 26329, 26330, 26331, 26332, 26333, 26335, 26336, 26337, 26338, 26339, 26342, 26343, 26344, 26346.